HomeAnswersObstetrics and Gynecologygenital herpesI have a flare-up of genital herpes for the first time. What should I do?

Can a genital herpes infection from the past cause a flare-up?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At October 25, 2022
Reviewed AtNovember 8, 2022

Patient's Query

Hello doctor,

I believe I have a flare-up of genital herpes for the first time. I was diagnosed with herpes nine years back. There was itching and irritation at the site after a Brazilian wax. However, there were no vesicles. Initially, I thought it was a yeast infection and took a topical steroid.

Kindly advise.

Hello,

Welcome to icliniq.com.

I understand your concern.

I have reviewed your pictures (attachment removed to protect the patient's identity). The lesions are not typical of genital herpes, as blisters are not visible. Genital herpes presents typically with painful clear blisters. However, as you have had a history of genital herpes and have also applied topical steroids, we cannot ignore the fact that genital herpes might have recurred. A definite diagnosis can only be made by sending a self-collected swab for STI PCR (sexually transmitted infections) (polymerase chain reaction), including herpes from the lesion. Meanwhile, do not touch the lesions and avoid any sexual contact.

I hope this helps.

Thank you.

Investigations to be done

Swab for STI PCR, including genital herpes (self-collected), is advised.

Treatment plan

I suggest tablet Acyclovir 200 mg five times a day for ten days.

Preventive measures

I suggest you do not touch the lesions and avoid any sexual contact.

Regarding follow up

Kindly follow up with the swab report.

Patient's Query

Hello doctor,

I have tested positive according to my routine laboratory results.

Hello,

Welcome back to icliniq.com.

Then, you need to take the tablet Acyclovir 200 mg five times a day for ten days. You may have gastrointestinal side effects like nausea and vomiting, for which you can take the tablet Pantoprazole 40 mg once daily on an empty stomach. Consult a specialist doctor, talk to him or her and start the medicines with their consent. Also, take enough probiotics, and wear a condom during sex for the next two weeks.

I hope this helps.

Take care.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Priyadarshini Tripathy
Dr. Priyadarshini Tripathy

Obstetrics and Gynecology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Obstetrics and Gynecology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy